Diphenhydramine Intoxication in a Dog

Authors

  • Michael S. Lagutchik DVM,

    1. Department of Clinical Sciences College of Veterinary Medicine and Biomedical Sciences Colorado State University.
    Search for more papers by this author
  • Timothy B. Hackett DVM, MS,

    1. Department of Clinical Sciences College of Veterinary Medicine and Biomedical Sciences Colorado State University.
    Search for more papers by this author
  • Leslie J. Carter MS, VTS,

    1. Department of Clinical Sciences College of Veterinary Medicine and Biomedical Sciences Colorado State University.
    Search for more papers by this author
  • Ann E. Wagner DVM, MS,

    1. Department of Clinical Sciences College of Veterinary Medicine and Biomedical Sciences Colorado State University.
    Search for more papers by this author
  • Wayne E. Wingfield MS, DVM

    Corresponding author
    1. Department of Clinical Sciences College of Veterinary Medicine and Biomedical Sciences Colorado State University.
      College of Veterinary Medicine and Biomedical Sciences Colorado State University 300 West Drake Road Fort Collins, CO 80523.
    Search for more papers by this author

College of Veterinary Medicine and Biomedical Sciences Colorado State University 300 West Drake Road Fort Collins, CO 80523.

Summary

We report a case of diphenhydramine intoxication in a dog. A five month old intact male Labrador Retriever was presented after ingesting approximately 36 diphenhydramine tablets (50 mg/tablet; approximate ingested dose of 1800 mg or 67 mg/kg). Physical examination findings included severe ataxia, profound disorientation, severe continuous spastic muscle tremors, hyperthermia, tachycardia, tachypnea, and hyperesthesia. The dog was unresponsive to intravenous diazepam and phenobarbital, but rapidly responded to an intravenous bolus and subsequent continuous infusion of guaifenesin and supportive fluid therapy. The serum diphenhydramine level on admission was 537 ng/ml. The toxic level is not reported for dogs, but is considered>60 ng/ml in people. The dog was discharged 24 hours after admission with no apparent residual effects.

Ancillary